When we think of antibiotics, we think of the restorative and potentially life-saving medications that both children and adults get in order to kick a virus to the curb and help them to recover without as much difficulty. However, a new study tells us that getting antibiotics as infants could actually increase your likelihood of developing allergies later in life. When children who got infant antibiotics received a test for allergies later in their childhood, the evidence supported it.

What a test for allergies could reveal

When you get a test for allergies, your body is tested against a wide selection of allergens that could be triggering various kinds of allergic reactions. The more sensitive you are, the more potential allergens there could be that is causing a problem in your life. A lot of people don’t know that they have allergies until they (seemingly) randomly start having reactions. The cause can often be mysterious too until you look into the past medical history.

How can antibiotics cause allergies?

Antibiotics give the immune system a helping hand in fighting off invaders when the system is weak or in need of a little extra support. This support, while temporary, can weaken the immune system just enough to make it sensitive to certain allergens that otherwise wouldn’t have been an issue to the child. When an immune system isn’t as strong as it should be, it will start to attack normal substances that come into the body and see them as a threat.

In this study, children who took antibiotics such as penicillin were found to have a higher likelihood of having severe anaphylactic reactions as well as asthma, general food allergies and hive-related allergic reactions.

To be clear, not everyone who has antibiotics as a child is going to develop allergies later in life. As well, antibiotics shouldn’t be seen as something bad because they are often seen as necessary for infants who come down in with infections or viruses. That being said, there is research to suggest that there could be a connection between antibiotics and childhood allergies, especially if the child has a weak immune system, to begin with. In some cases, science like this may help paediatric practices take into account dosage or even the length of time that the antibiotics should be prescribed. It also may encourage doctors and physicians to make a test for allergies part of childhood testing and screening, later on, to make sure that they’re aware of any changes that the antibiotics may cause.

A test for allergies isn’t often done as a regular part of the “post-antibiotic treatment plan” for the most part, but with more research in this connection between antibiotics and allergy development, it might be important for the two to go hand in hand. If you, yourself, find that you are having severe symptoms and that you have had a test for allergies show a few allergens you never were aware of, it’s possible that the cause could be a childhood virus or infection that requires a little extra boost of support.